Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 87, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2006, 8:54 PM CDT for Jefferson County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2006, 8:54 PM CDT (01:54 UTC)
- Expired
- Apr 23, 2006, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:07 PM CDT | HAIL 1 | Ozawkie, KS | |
| Apr 23, 9:09 PM CDT | HAIL 1.25 | 1 E Ozawkie, KS | |
| Apr 23, 9:23 PM CDT | TSTM WND DMG | Perry Lake, KS | 2 BOAT HOUSES HAD ROOFS BLOWN OFF AT PERRY LAKE MARINA. |
| Apr 23, 9:24 PM CDT | HAIL 1 | 4 Sw Oskaloosa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 240154 SVRTOP KSC087-240245- /O.NEW.KTOP.SV.W.0087.060424T0154Z-060424T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 854 PM CDT SUN APR 23 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 945 PM CDT * AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF OZAWKIE...OR ABOUT 11 MILES SOUTHWEST OF NORTONVILLE...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... OSKALOOSA... LARGE HAIL...HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3931 9558 3916 9545 3917 9520 3941 9539 $$
2 follow-up statements
000 WWUS53 KTOP 240205 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 903 PM CDT SUN APR 23 2006 KSC087-240245- /O.CON.KTOP.SV.W.0087.000000T0000Z-060424T0245Z/ JEFFERSON- 903 PM CDT SUN APR 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHERN JEFFERSON COUNTY... AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF OZAWKIE...OR ABOUT 11 MILES SOUTHWEST OF NORTONVILLE...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... OSKALOOSA AND OZAWKIE. AT 850 PM...A TRAINED SPOTTER REPORTED QUARTER SIZED HAIL 4 MILES SOUTH OF VALLEY FALLS. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3931 9558 3916 9545 3917 9520 3941 9539 $$
000 WWUS53 KTOP 240213 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 913 PM CDT SUN APR 23 2006 KSC087-240245- /O.CON.KTOP.SV.W.0087.000000T0000Z-060424T0245Z/ JEFFERSON- 913 PM CDT SUN APR 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHERN JEFFERSON COUNTY... AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR OZAWKIE...OR ABOUT 13 MILES SOUTHWEST OF NORTONVILLE...MOVING SOUTH AT 5 MPH. TRAINED SPOTTERS HAVE REPORTED QUARTER SIZED HAIL IN OZAWKIE AT 909 PM...WITH HALF DOLLAR SIZED HAIL ONE MILE EAST OF OZAWKIE. LOCATIONS IMPACTED INCLUDE... MERIDEN...OZAWKIE...AND OSKALOOSA. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3931 9558 3916 9558 3917 9520 3941 9539 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:29 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Apr 23, 3:29 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT SUN APR 23 2006 .DISCUSSION... TONIGHT AND MONDAY... SFC BNDRY OVER CNTRL KS EXPECTED TO STAY QSTNRY THROUGH THE NIGHT PROVIDING LIFTING MECHANISM FOR CONVECTION. THE BNDRY WILL BE AIDED OVERNIGHT BY APPCHG WAVE INTO THE HIGH PLAINS THIS AFTN AND GRADUALLY STRENGTHENING LLJ. DEW POINTS SLOW TO COME UP BUT THE PARALLEL NAM CONTINUES TO SHOW GRADUAL RISE IN SAME AND HIGHER DEW POINTS NOTED IN NRN OK SHOW THIS FCST TREND SEEMS REASONABLE. AS UPPER LVL DYNAMICS MOVE EAST OF AREA LATE TNGT THERE COULD BE A BRIEF BREAK OR DMSHG OF ACTIVITY BEFORE CONVECTION ONCE AGAIN FIRES TMRW AFTN. WHERE THIS REFIRING OCCURS WILL BE PREDICATED ON AREAL EXTENT AND SEVERITY OF ACTIVITY TONIGHT. FOR NOW HAVE CONTD RATHER HIGH POPS OVRNIGHT WITH SOME RISK OF SVR WITH HAIL ESP TIL MIDNIGHT. AGAIN MENTIONED SEVERE WITH BEST HEATING...CONVERGENCE...AND UPPER DYNAMICS FROM THE NAM SOUTHEAST CWA ON MONDAY AFTERNOON. STG COLD FRONT PER P-NAM AND GFS EXPECTED TO BE PUSHING INTO NWRN CWA BY MID TO LATE AFTN MONDAY. NOT QUITE SOON ENOUGH FOR NONDIURNAL TEMPS BUT WILL BE CLOSE. GENERALLY PAINTED HIGH CHC POPS ON MONDAY BUT THIS MAY BE GREATLY INFLUENCED...AGAIN...BY ACTIVITY OVERNIGHT. APPEARS EXCESSIVE RAINS LESS LIKELY TONIGHT...HOWEVER WITH PRECIPITABLE WATER VALUES BETWEEN 200 AND 250 PERCENT...A GENEROUS AMOUNT OF RAIN IS POSSIBLE WITH TRAINING CELLS. TEMPERATURES SHOULD STAY MILD OVERNIGHT WITH CLOUDS AND RAIN DVLPG. AMT OF CLOUDS TMRW WILL DICTATE JUST HOW WARM IT WILL BE. ADDED SOME GUSTY WINDS TO NORTHWEST COUNTIES LATE TMRW AFTN AS COLD SURGE ENTERS AREA. MONDAY NIGHT THROUGH WEDNESDAY... CONVECTION TO BE ONGOING MONDAY EVENING WITH COLD FRONT PASSING BY REMAINDER OF COUNTIES AND UPPER TROF CLOSING IN. ANY SEVERE STORMS SHOULD BE ENDING EARLY WITH SURFACE BASED INSTABILITY RAPIDLY DIMINISHING IN THE EVENING...BUT WITH SOME INSTABILITY ALOFT THROUGH MUCH OF THE NIGHT AND ENTRANCE REGION OF UPPER JET OVERHEAD...MAY SEE ELEVATED STORMS CONTINUE THROUGH MUCH OF THE NIGHT. STRONG NORTH TO NORTHEAST WINDS ACCOMPANYING THE COLD AIR BUT SHOULD BE BELOW ADVISORY LEVELS. WINDS SLOWLY DIE OFF TUESDAY BUT COLD AIR WILL CONTINUE TO FILTER IN. WITH THE AID OF SOME CLOUDS AND LIGHT PRECIPITATION...THIS AIRMASS IS KEEPING TEMPS IN THE MID 30S OVER MUCH OF MONTANA...NORTHEASTERN WYOMING...AND WESTERN NORTH DAKOTA THIS AFTERNOON. MID AND LOW LEVEL MOISTURE WILL BE RATHER HIGH THROUGH AT LEAST THE MORNING HOURS WITH UPPER ENERGY STILL MOVING IN AND WILL ADD SOME CHANCE FOR RAIN. HAVE ABOUT AN 8-15F RISE IN TEMPS FOR TUESDAY...BUT THIS MAY BE OVERDONE IF CLOUDS AND PRECIP ARE LONGER LIVED THAN EXPECTED. CLOUD AND WIND TRENDS WILL BE KEY TO TEMPS TUESDAY NIGHT. 12Z NAM KEEPS SOME MID LEVEL MOISTURE INTO AT LEAST PART OF THE EVENING...WHILE 12Z GFS KEEPS 850MB WINDS IN THE 10-15KT RANGE. IT WILL DEFINITELY FEEL MORE LIKE EARLY SPRING THAN EARLY SUMMER TUESDAY AND TUESDAY NIGHT. THURSDAY THROUGH SUNDAY... GOOD AGREEMENT SHOWN IN RECENT MEDIUM RANGE MODEL RUNS IN THE LATE WEEK PERIODS...WITH DIFFERENCES AMPLIFYING EARLY NEXT WEEK. UPPER PATTERN NOT ALL THAT DIFFERENT THE NEXT FEW PERIODS WITH UPPER LOW IN THE DESERT SOUTHWEST CUTOFF FROM NORTHERN BRANCH THAT BRINGS A SYSTEMS SOUTHWEST INTO THE MISSISSIPPI VALLEY. APPEARS MOISTURE AND INSTABILITY WILL BE MORE LIMITED AHEAD OF THE NORTHERN BRANCH COLD FRONT THAT WILL ENTER THE AREA AROUND FRIDAY. APPEARS ONLY SMALL PRECIP CHANCES ARE WARRANTED FOR FRIDAY NIGHT AND SATURDAY FOR MAINLY THE SOUTHERN PORTIONS OF THE CWA WHERE THERE MAY BE ENOUGH MOISTURE FOR SOME CONVECTION. GFS TRIES TO BRING THE SOUTHWEST LOW INTO THE ROCKIES SUNDAY WHICH MAY KEEP PRECIPITATION CHANCES GOING...BUT NOT AT ALL CONFIDENT IN THIS SO KEPT REMAINING PERIODS DRY. TEMPERATURES SHOULD BE NEAR NORMAL FOR THE MOST PART. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 23, 3:57 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN APR 23 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-242100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY FOR THE ENTIRE AREA. SOME OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE GREATER CHANCES FOR SEVERE THUNDERSTORMS BEING ALONG AND SOUTH OF THE KANSAS TURNPIKE IN THE AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 23, 7:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL MINNEAPOLIS 39.12N 97.71W
04/23/2006 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Apr 23, 8:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL TESCOTT 39.01N 97.88W
04/23/2006 E1.00 INCH OTTAWA KS LAW ENFORCEMENT
DELAYED REPORT.
&&
STRASSBERGLocal storm report, Apr 23, 8:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 7 ENE MINNEAPOLIS 39.16N 97.59W
04/23/2006 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
STRASSBERGSpecial weather statement, Apr 23, 8:32 PM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 832 PM CDT SUN APR 23 2006 KSZ021-240215- CLAY- 832 PM CDT SUN APR 23 2006 THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE IDANA...CLAY CENTER...MILFORD LAKE...WAKEFIELD AND GREEN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 8:52 PM CDT, 2 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 852 PM CDT SUN APR 23 2006 KSZ035-240215- DICKINSON- 852 PM CDT SUN APR 23 2006 THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ENTERPRISE AND CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 288 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 23, 8:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 4 S VALLEY FALLS 39.29N 95.46W
04/23/2006 E1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Apr 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 38 min |
| Apr 23, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 29 min |
| Apr 23, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Apr 23, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Apr 23, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 30 min |
| Apr 23, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 49 min |
| Apr 23, 9:30 PM CDT | Tornado Warning | TOP | Jefferson | 20 min |
| Apr 23, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Apr 23, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 46 min |
| Apr 23, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 47 min |
| Apr 23, 10:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Apr 24, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 36 min |
| Apr 24, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.